Alert archive / Minnesota / Areal Flood Warnings in 2016
Areal Flood Warning 15, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Dec 18, 2016, 3:34 PM CST for Sherburne County, Minnesota. It was in force for 16 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2016, 3:34 PM CST (21:34 UTC)
- Expired
- Jan 3, 2017, 3:30 PM CST
- In force
- 16 days
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546 WGUS43 KMPX 182134 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 334 PM CST SUN DEC 18 2016 MNC141-202130- /O.NEW.KMPX.FA.W.0015.161218T2134Z-161220T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 334 PM CST SUN DEC 18 2016 The National Weather Service in The Twin Cities has issued a * Flood Warning for... An Ice Jam in... Southeastern Sherburne County on the Elk River in central Minnesota... * Until 330 PM CST Tuesday * At 327 PM CST, flooding was occurring North of Highway 10 near the Elk river due to an ice jam just above Orono Lake. * Some locations that will experience flooding include... Yankton Street, Waco Street, and 189th Lane, as well as other low lying areas in the area. Flooding will continue until the ice jam is terminated. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$ AJZ
8 follow-up statements
814 WGUS43 KMPX 201714 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 1114 AM CST TUE DEC 20 2016 MNC141-222130- /O.EXT.KMPX.FA.W.0015.000000T0000Z-161222T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 1114 AM CST TUE DEC 20 2016 The National Weather Service in The Twin Cities has extended the * Flood Warning for... An Ice Jam in... Southeastern Sherburne County on the Elk River in central Minnesota... * Until 330 PM CST Thursday * At 1109 AM CST, flooding continues along the Elk River above Orono Lake. * Some locations that will experience flooding include... Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and surrounding areas. The river will continue to remain steady or slowly rise until the ice jam releases. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$ CCS
572 WGUS43 KMPX 212219 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 419 PM CST WED DEC 21 2016 MNC141-232130- /O.EXT.KMPX.FA.W.0015.000000T0000Z-161223T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 419 PM CST WED DEC 21 2016 The National Weather Service in The Twin Cities has extended the * Flood Warning for... An Ice Jam in... Southeastern Sherburne County on the Elk River in central Minnesota... * Until 330 PM CST Friday * At 416 PM CST, flooding continues along the Elk River above Orono Lake. * Some locations that will experience flooding include... Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and surrounding areas. Some open water has appeared but levels remain very high. The river will continue to remain steady or slowly rise until the ice jam releases. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$ CCS
010 WGUS43 KMPX 222147 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 347 PM CST THU DEC 22 2016 MNC141-242130- /O.EXT.KMPX.FA.W.0015.000000T0000Z-161224T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 347 PM CST THU DEC 22 2016 The National Weather Service in The Twin Cities has extended the * Flood Warning for... An Ice Jam in... Southeastern Sherburne County on the Elk River in central Minnesota... * Until 330 PM CST Saturday * At 346 PM CST, flooding continues along the Elk River above Orono Lake. * Some locations that will experience flooding include... Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and surrounding areas. Some open water has appeared but levels remain very high. The river will continue to remain steady or slowly rise until the ice jam releases. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$ CCS
598 WGUS43 KMPX 231858 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 1258 PM CST FRI DEC 23 2016 MNC141-252130- /O.EXT.KMPX.FA.W.0015.000000T0000Z-161225T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 1258 PM CST FRI DEC 23 2016 The National Weather Service in The Twin Cities has extended the * Flood Warning for... An Ice Jam in... Southeastern Sherburne County on the Elk River in central Minnesota... * Until 330 PM CST Sunday * At 1254 PM CST, flooding continues along the Elk River above Orono Lake. * Some locations that are affected include... Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and surrounding areas. Some open water has appeared but levels remain very high. The river will continue to remain steady or slowly rise until the ice jam releases. Upcoming rainfall may cause more rises in the river, while also contributing to the potential to break up the ice jam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$ CCS
185 WGUS43 KMPX 251754 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 1154 AM CST SUN DEC 25 2016 MNC141-272130- /O.EXT.KMPX.FA.W.0015.000000T0000Z-161227T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 1154 AM CST SUN DEC 25 2016 The National Weather Service in The Twin Cities has extended the * Flood Warning for... An Ice Jam in... Southeastern Sherburne County on the Elk River in central Minnesota... * Until 330 PM CST Tuesday * At 1150 AM CST, flooding continues along the Elk River above Orono Lake. * Some locations that are affected include... Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and surrounding areas. Some open water has appeared but levels remain very high. The river will continue to remain steady or slowly rise until the ice jam releases. Upcoming rainfall this afternoon may cause more rises in the river, while also contributing to the potential to break up the ice jam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$ ETA
264 WGUS43 KMPX 272050 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 250 PM CST TUE DEC 27 2016 MNC141-312130- /O.EXT.KMPX.FA.W.0015.000000T0000Z-161231T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 250 PM CST TUE DEC 27 2016 The National Weather Service in The Twin Cities has extended the * Flood Warning for... An Ice Jam in... Southeastern Sherburne County on the Elk River in central Minnesota... * Until 330 PM CST Saturday * At 238 PM CST, emergency management officials reported flooding continues along the Elk River above Orono Lake. * Some locations that are affected include...Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and surrounding areas. Several residential homes continue to experience water in their basements. The river will continue to remain steady or slowly rise until the ice jam breaks apart. Temperatures will remain below freezing for at least the next 7 days, with just a chance of light snow anticipated for Thursday, with less then a half inch of accumulation expected. Snowfall is likely for Monday, with at least a few inches of snowfall expected at this time. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$ AJZ
745 WGUS83 KMPX 310954 FLSMPX Flood Statement National Weather Service Twin Cities/Chanhassen MN 354 AM CST SAT DEC 31 2016 MNC141-312130- /O.CON.KMPX.FA.W.0015.000000T0000Z-161231T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 354 AM CST SAT DEC 31 2016 ...A FLOOD WARNING FOR AN ICE JAM REMAINS IN EFFECT UNTIL 330 PM CST FOR SOUTHEASTERN SHERBURNE COUNTY... Emergency management officials reported flooding along the Elk River above Orono Lake. Some locations that will experience flooding include... Yankton Street...Waco Street...189th Avenue...Wapiti Park... and surrounding areas. The river will continue to remain steady or slowly rise until the ice jam breaks apart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$ JLT
660 WGUS43 KMPX 311901 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 101 PM CST SAT DEC 31 2016 MNC141-032130- /O.EXT.KMPX.FA.W.0015.000000T0000Z-170103T2130Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherburne MN- 101 PM CST SAT DEC 31 2016 The National Weather Service in The Twin Cities has extended the * Flood Warning for... An Ice Jam in... Southeastern Sherburne County in central Minnesota... * Until 330 PM CST Tuesday * At 1259 PM CST, emergency management officials reported flooding continues along the Elk River above Orono Lake. * Some locations that are affected include...Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and surrounding areas. Several residential homes continue to experience water in their basements. The river will continue to remain steady until the ice jam breaks apart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364 $$
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Dec 18, 2:18 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Dec 18, 2:18 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
218 PM CST Sun Dec 18 2016
.SHORT TERM...(This evening through Monday)
Issued at 1230 PM CST Sun Dec 18 2016
Increasing mid level cloudiness in noted in the afternoon regional
satellite image across the Dakotas, which is the initial surge of
a much warmer air mass. Although wind chill values will average
around -15F to -30F through this evening, temperatures will
remain nearly steady through the evening before beginning to rise
late tonight. Therefore, the worst wind chill values will occur
this afternoon.
Some blowing snow is likely in west central/southwest Minnesota,
especially along the Buffalo Ridge where gusty winds will begin,
and last through tomorrow.
Tomorrow afternoon temperatures will be in the upper 20s east of
the Buffalo Ridge with low to mid 20s elsewhere.
.LONG TERM...(Monday night through Sunday)
Issued at 214 PM CST Sun Dec 18 2016
Monday night through Thursday...After the excessively cold air of
this weekend, a strong warming trend is on tap for the first half
of the upcoming workweek. An amplified ridge axis aloft followed
by deep southwesterly flow will bring noticeably warmer air into
the region Monday night, persisting through Thursday. Highs will
climb into the upper 20s to lower 30s with lows in the teens and
lower 20s. Surface high pressure will give way to a fairly non-
descript pressure pattern until a compact upper level wave arrives
from the Gulf of Alaska. This low will drift through western
Canada and the Dakotas Tuesday night into Wednesday, then through
the Upper Mississippi River Valley region Wednesday into Wednesday
night. Fairly good confidence of having snow...with unimpressive
snow amounts due to the progressive nature of this system and its
rather compact size. Highest snow amounts look to be in northern
and western portions of the WFO MPX coverage area...but relativelylight
at that. This system will then quickly move off to the east
Wednesday into Thursday, restoring high pressure in its wake.
Friday through Sunday...Friday and Saturday look good overall
despite the potential passage of what looks to be a dry cold
front. Little to no impacts expected at this point for the start
of the Christmas weekend. However, there is some additional
uncertainty entering the forecast for Christmas Day as the ECMWF
continues to advertise a well-organized storm system arriving into
the region while the GFS shows a 1044mb high sitting atop MN. So,
this situation certainly bears watching going through the week for
holiday travelers. There is better agreement on the temperature
pattern which shows another cooling trend for next weekend with
highs dropping back into the teens and lows into the single
digits.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1110 AM CST Sun Dec 18 2016
VFR conditions through the taf period with increasing wind speeds
from the south-southwest tonight/Monday.
KMSP...No additional comments with gusty winds by Monday
afternoon.
/OUTLOOK FOR KMSP/
Tue...VFR. Wind W 10-15kts.
Wed...IFR. -SN Likely. Wind E-SE 5-10 kts becoming NW.
Thu...VFR. Wind West becoming SW 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until midnight CST tonight for WIZ014>016-
023>028.
MN...Wind Chill Advisory until 3 PM CST this afternoon for MNZ041>045-
047>070-073>078-082>085-091>093.
&&
SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLTHazardous weather outlook, Dec 18, 11:57 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1157 AM CST SUN DEC 18 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1157 AM CST SUN DEC 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT BITTERLY COLD WIND CHILLS AROUND 15 BELOW TO 35 BELOW ZERO WILL GRADUALLY WARM THROUGHOUT THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW IS EXPECTED ACROSS MUCH OF THE REGION ON WEDNESDAY. SNOWFALL AMOUNTS OF GENERALLY 2 TO 5 INCHES SEEM REASONABLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 11:23 AM CST | Wind Chill Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 13 hr |
Nearby
Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.